Hypomagnesemia (low serum magnesium) is very common in critically unwell patients but can occur in the community, particularly secondary to medication use. Magnesium has a vital role in membrane stabilization and while the symptoms of mild deficiency can be nonspecific, severe hypomagnesemia can cause serious complications, such as cardiac arrhythmias and seizures. Hypomagnesemia is commonly seen alongside other electrolyte abnormalities, and magnesium levels should always be checked in patients with hypokalemia or hypocalcemia. Management consists of magnesium replacement, treatment of associated electrolyte imbalances, and addressing the underlying causes.
|Causes of hypomagnesemia|
|Cell shifts|| |
Low body magnesium stores can affect many organ systems. The presence and severity of symptoms do not always correlate with serum magnesium levels. 
- Gastrointestinal: anorexia, nausea, vomiting
- Muscle weakness, lethargy
- Muscle cramps, spontaneous carpopedal spasm
- Positive Chvostek sign and Trousseau sign
- Ataxia, nystagmus
- Seizures 
- Repletion should be considered in all patients with symptoms consistent with hypomagnesemia, including patients with normal serum magnesium levels. 
- See “Repletion regimens for hypomagnesemia.”
- Identify and treat concurrent electrolyte abnormalities, particularly hypokalemia and hypocalcemia. 
- Identify and treat the underlying cause (see causes of hypomagnesemia).
- Consider continuous cardiac monitoring. 
Parenteral administration of magnesium can reduce serum calcium levels, which can worsen preexisting hypocalcemia.
We list the most important complications. The selection is not exhaustive.
Related One-Minute Telegram
- One-Minute Telegram 62-2022-1/3: K+ may be more than OK at making bad rhythms go away
Interested in the newest medical research, distilled down to just one minute? Sign up for the One-Minute Telegram in “Tips and links” below.